Alert archive / Virginia / Tornado Warnings in 2017

Tornado Warning 25, NWS Wakefield, VA

May 5, 2017James City County, Surry County, Virginia

NWS Wakefield, VA issued this tornado warning at May 5, 2017, 8:29 PM EDT for James City County, Surry County, Virginia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2017, 8:29 PM EDT (00:29 UTC)
Expired
May 5, 2017, 8:48 PM EDT
In force
19 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties James City County, VA, Surry County, VA

The radar

The Norfolk radar (KAKQ), 31 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WFUS51 KAKQ 060029
TORAKQ
VAC095-181-060100-
/O.NEW.KAKQ.TO.W.0025.170506T0029Z-170506T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wakefield VA
829 PM EDT FRI MAY 5 2017

The National Weather Service in Wakefield has issued a

* Tornado Warning for...
  Northeastern Surry County in southeastern Virginia...
  Southwestern James City County in southeastern Virginia...

* Until 900 PM EDT
    
* At 829 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Surry, moving northeast at 30 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Scotland around 835 PM EDT. 
  Jamestown around 845 PM EDT. 

Other locations impacted by this tornadic thunderstorm include
Alliance, Williamsburg Airport, Beachland and Governors Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of hail and or wind damage...including
trees or large limbs downed...by calling NOAA'S National Weather
Service in Wakefield at
...7 5 7...8 9 9...2 4 1 5.
&&

LAT...LON 3710 7687 3729 7683 3722 7667 3722 7671
      3719 7668 3718 7670 3721 7671 3722 7675
      3720 7673 3719 7674 3718 7679 3715 7675
      3714 7673 3707 7679
TIME...MOT...LOC 0029Z 205DEG 26KT 3712 7680 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MINNICK
1 follow-up statement
869 
WWUS51 KAKQ 060048
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
848 PM EDT FRI MAY 5 2017

VAC095-181-060057-
/O.CAN.KAKQ.TO.W.0025.000000T0000Z-170506T0100Z/
Surry VA-James City VA-
848 PM EDT FRI MAY 5 2017

...THE TORNADO WARNING FOR NORTHEASTERN SURRY AND SOUTHWESTERN JAMES
CITY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3710 7687 3729 7683 3722 7667 3722 7671
      3719 7668 3718 7670 3721 7671 3722 7675
      3720 7673 3719 7674 3718 7679 3715 7675
      3714 7673 3707 7679
TIME...MOT...LOC 0046Z 205DEG 26KT 3724 7673 

$$

MINNICK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 5, 4:07 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 5, 4:07 PM EDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
407 PM EDT Fri May 5 2017

.SYNOPSIS...
A low pressure system will push a cold front across the region
through this evening. The system will then lift into New
England over the weekend. High pressure returns early to mid
next week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
***Confirmed EF-0 tornado in Chowan County, NC and EF-1 tornado
   in Dinwiddie County, VA. Please see latest LSR and PNS for
   more information.***

Sfc low pressure situated over the central Appalachians as of
early afternoon will push a cold front into and across the
region through sunset. Pcpn continues to diminish across
eastern VA and NE NC and will slowly push offshore thru late
afternoon. Breaks in the cloud cover are working across the
Piedmont and I-95 corridor ahead of the front and this is where
we'll have to watch for additional isold/wdly sct shwr/tstm
development into this evening. If any stronger storm is able to
form, small hail and gusty winds would be the primary threats.
Otherwise, ptly cldy conditions will continue to spread eastward
thru sunset.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY/...
Turning out partly to mostly cloudy tonight but with dry
conditions. The upper-level low lifts NE along the spine of the
Appalachians tonight/Saturday morning before reorganizing over
the eastern Great Lakes late Saturday as additional energy
diving south from Canada further deepens it. The end result will
be the chance for additional instability showers on Saturday
and overall mostly cloudy/breezy conditions. Will carry 20-30%
pops across the N/NW in the morning, then 30-50% pops across
much of the area in the afternoon (highest NE). Lows tonight in
the 50s. Highs Saturday in the mid 60s to lwr 70s.

The upper-level low heads north into SE Canada Saturday
night/Sunday with additional spokes of energy rotating around
the base of the low. Timing/intensity of these features is tough
to judge but at this time cannot rule out at least lingering
low end pops (15-30%) during this time. Remaining partly to
mostly cloudy with below normal temps. Lows Saturday night from
the mid 40s to mid 50s. Highs Sunday in the mid 60s to around
70.

By Monday, sfc high pressure returns with dry NW flow
aloft behind the departing upper low over New England. Partly
sunny with highs in the 60s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Stacked low continues to spin over the NE CONUS with an
amplified ridge of high pressure over the cntrl U.S., and an
upper low sitting over the Intermountain West. Ridge over cntrl
U.S. is expected to break down (or deamplify) Tuesday night
through Wednesday night. As this occurs, the low over the
Intermountain West will begin to track ewd as the NE CONUS low
retrogrades and flattens out as upper level flow across the Mid
Atlantic becomes more WNW. This set-up will allow a potential
series of weather disturbances to pass across the area Wednesday
through the rest of the week (primarily the swrn half of the CWA
per 05/1200Z model runs). Conditions will remain unseasonably
cool throughout the long term periods. Lows generally in the
mid 40s to mid 50s Tue-Wed nights. Lows Thu night in the 50s.
Highs Wed-Fri in the upper 60s to lower 70s.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Rain showers continue to affect portions of the CWA especially
east of I95 and on the Eastern Shore. MVFR/VFR ceilings
generally prevail over the region early this afternoon with some
IFR conditions where precip is occurring. A cold front will move
through central Virginia this afternoon and early evening and
push off the coast tonight. There will be a chance of rain ahead
of and with the front as it moves east. Winds will be from the
south ahead of the front 10-20 kt and mostly SW-W behind the
front with gusts to 25-30 kt possible.

OUTLOOK...Conditions improve tonight but scattered showers are
expected Saturday as an upper-level low affects the Mid Atlantic
states. There will be a chance for showers Saturday and
Saturday night but aviation conditions will be minimally
impacted. As high pressure builds in mainly dry and VFR
conditions are expected Sunday through Tuesday.

&&

.MARINE...
No changes made to ongoing SCA flags or conditions expected
tonight into Saturday. Low pressure over the WV/MD panhandles
late this aftn will slowly track ENE into nrn NY state and then
more ewd along the St Lawrence River Valley on Saturday. Winds
are generally SE 15-20kt but will become more SSE 20-25kt as a
cold front crosses the waters. Behind the front, drier air
moving overhead will mix stronger winds over the waters and
SW 15-25kt should be anticipated this evening and Saturday. Seas
are currently 5-7ft and may briefly build to 8ft north of
Parramore Island with the drier air punching in. Waves 3-5ft in
the Bay. The wind will become WNW and average 10-15kt later
Saturday into Sunday. Low pressure lingers well NE of the area
into early next week as high pressure builds across the
Southeast States. High pressure over the cntrl U.S. begins to
break down Tuesday night into Wednesday, and the next weather
disturbance may cross the waters on Wednesday.

&&

.TIDES/COASTAL FLOODING...
Tide levels at Cambridge peaked at 3.3ft this afternoon even
after roughly 2.00 inches of rain fell over Dorchester County
today. Although tidal anomalies will run about 1.3-1.4ft above
average, only nuisance flooding is anticipating with the high
tide cycle late tonight at Bishops Head and overnight at
Cambridge with tides peaking at 3.3ft for both locations during
high tide. Water levels remain elevated into Saturday with
Cambridge/Bishops Head potentially within 0.5 ft of minor flood
thresholds. The wind becomes westerly Saturday night into
Sunday, which will allow tidal anomalies to slowly diminish.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ630>638-
     650-652-654-656-658.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM/MAS
LONG TERM...BMD
AVIATION...MAS/JEF
MARINE...BMD
TIDES/COASTAL FLOODING...BMD
Hazardous weather outlook, May 5, 3:54 PM EDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
354 PM EDT Fri May 5 2017

NCZ012>014-030>032-VAZ048-060>062-064>069-075>090-092-093-096-
509>525-062000-
Northampton-Hertford-Gates-Bertie-Chowan-Perquimans-Fluvanna-
Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Suffolk-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
354 PM EDT Fri May 5 2017

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Through Tonight.

A couple of strong thunderstorms may develop through sunset. These
thunderstorms will be capable of brief heavy rain, small hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-NCZ015>017-102-VAZ095-097>100-062000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Pasquotank-Camden-Western Currituck-Eastern Currituck-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-Accomack-Northampton-
354 PM EDT Fri May 5 2017

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 5, 5:03 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
503 PM EDT FRI MAY 5 2017

VAZ510-511-052130-
Western Hanover-Eastern Louisa-
503 PM EDT FRI MAY 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOUISA AND
NORTHWESTERN HANOVER COUNTIES...

At 503 PM EDT, a strong thunderstorm was located near Montpelier, or
10 miles northeast of Goochland, moving northeast at 20 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

This storm will be near...
  Montpelier around 515 PM EDT.

Other locations impacted by this storm include Dabneys, Beaverdam,
Oliver, Vontay, Coatesville, Hewlett, Goodall, Doswell, Locust Creek
and Mabelton.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

LAT...LON 3799 7764 3797 7763 3796 7762 3795 7762
      3795 7758 3796 7757 3793 7755 3792 7756
      3792 7753 3788 7748 3789 7746 3786 7742
      3772 7776 3772 7778 3780 7787 3800 7767
TIME...MOT...LOC 2103Z 219DEG 18KT 3778 7773

MINNICK
Special weather statement, May 5, 5:23 PM EDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
523 PM EDT FRI MAY 5 2017

VAZ062-069-510-511-052200-
Goochland-Western Hanover-Powhatan-Eastern Louisa-
523 PM EDT FRI MAY 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOUISA...CENTRAL
GOOCHLAND...WEST CENTRAL HANOVER AND NORTHWESTERN POWHATAN
COUNTIES...

At 522 PM EDT, a strong thunderstorm was located over Goochland,
moving northeast at 30 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

This storm will be near...
  Montpelier around 545 PM EDT.

Other locations impacted by this storm include Orchid, Sandy Hook,
Rock Castle, Jefferson, Vontay, Maidens, Provost, Three Square, Irwin
and Goodall.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

LAT...LON 3754 7793 3762 7809 3794 7785 3782 7756
TIME...MOT...LOC 2122Z 211DEG 24KT 3772 7788

MINNICK
Special weather statement, May 5, 6:15 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
615 PM EDT FRI MAY 5 2017

NCZ012-013-VAZ087-092-052300-
Hertford-Northampton-Southampton-Greensville-
615 PM EDT FRI MAY 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
NORTHAMPTON...NORTHWESTERN HERTFORD...SOUTHEASTERN GREENSVILLE AND
SOUTHERN SOUTHAMPTON COUNTIES...

At 615 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Seaboard to near Conway. Movement
was northeast at 20 mph.

Wind gusts in excess of 30 mph and half inch hail are possible with
these storms.

Locations impacted include...
Murfreesboro, Boykins, Conway, Seaboard, Newsoms, Como, Claresville,
Jackson, Severn, Lasker, Branchville, Milwaukee, Adams Grove, Bryants
Corner, Boones Crossroads, Pleasant Grove, Sunbeam, Creeksville,
Gumberry and Riverdale.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3629 7741 3632 7744 3630 7753 3631 7757
      3633 7758 3636 7757 3638 7755 3641 7755
      3671 7744 3665 7691 3663 7689 3662 7691
      3658 7691 3657 7693 3656 7693 3627 7741
TIME...MOT...LOC 2215Z 208DEG 18KT 3646 7743 3645 7727

DEROSA
Special weather statement, May 5, 6:54 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
654 PM EDT FRI MAY 5 2017

VAZ088-089-092-093-052345-
Isle of Wight-Surry-Southampton-Sussex-
654 PM EDT FRI MAY 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ISLE OF WIGHT...
SOUTHAMPTON...EAST CENTRAL SUSSEX AND SOUTH CENTRAL SURRY COUNTIES
AND THE CITY OF FRANKLIN...

At 653 PM EDT, a strong thunderstorm was located near Courtland,
moving northeast at 40 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Locations impacted include...
Franklin, Windsor, Courtland, Wakefield, Boykins, Isle Of Wight,
Ivor, Newsoms, Dendron, Hunterdale, Sedley, Zuni, Capron,
Branchville, Vicksville, Booth Fork, Ellis Fork, Worrell, Dory and
Walters.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3661 7736 3662 7737 3710 7697 3687 7659
      3685 7662 3655 7720
TIME...MOT...LOC 2253Z 215DEG 34KT 3670 7715

DEROSA
Special weather statement, May 5, 6:59 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
659 PM EDT FRI MAY 5 2017

VAZ080-081-087-088-052345-
Prince George-Dinwiddie-Sussex-Greensville-
659 PM EDT FRI MAY 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GREENSVILLE...
SOUTHWESTERN PRINCE GEORGE...NORTHWESTERN SUSSEX AND EASTERN
DINWIDDIE COUNTIES AND THE SOUTHERN CITY OF PETERSBURG...

At 659 PM EDT, a strong thunderstorm was located over Purdy, moving
north at 35 mph.

Wind gusts in excess of 30 mph, pea size hail, and brief heavy
rainfall are possible with this storm.

Locations impacted include...
Petersburg, Dinwiddie, Disputanta, Purdy, Jarratt, Stony Creek,
Sutherland, Carson, Bufford Crossroads, Addison, Pleasant Shade,
Wharfs Store, Cowie Corner, Church Road, Richard Bland College,
Templeton, Butterworth, Burgess, Reams and Fields Crossroads.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3725 7763 3723 7757 3722 7756 3723 7754
      3714 7717 3673 7753 3674 7765
TIME...MOT...LOC 2259Z 188DEG 32KT 3682 7757

DEROSA
Local storm report, May 5, 7:57 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
757 PM EDT FRI MAY 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TORNADO          1 ESE VICKSVILLE        36.81N 77.01W
05/05/2017                   SOUTHAMPTON        VA   911 CALL CENTER

            TORNADO REPORTED ON THE GROUND, TRACKING
            OVER UNITY ROAD.

&&

SAM

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:05 PM EDTTornado WarningAKQIsle of Wight, Southampton, Surry25 min
May 5, 8:20 PM EDTSpecial Marine WarningAKQ40 min
May 5, 8:32 PM EDTSpecial Weather StatementAKQKing William43 min
May 5, 8:34 PM EDTSpecial Weather StatementAKQHanover41 min
May 5, 8:42 PM EDTSpecial Weather StatementAKQGloucester, James City, City of Williamsburg48 min
May 5, 9:16 PM EDTSpecial Weather StatementAKQCaroline44 min
May 5, 9:26 PM EDTSevere Thunderstorm WarningAKQCaroline34 min
May 5, 9:44 PM EDTSpecial Weather StatementAKQLancaster46 min
May 6, 12:37 PM EDTRiver Flood WarningAKQHenrico, City of Richmond37 hr

Nearby

Tornado Warnings in Virginia, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.